Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 20, 2023, 2:43 PM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 21, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2023, 2:43 PM CST (20:43 UTC)
- In effect from
- Feb 21, 2023, 12:00 PM CST
- Expired
- Feb 21, 2023, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Amarillo, TX
All 23 counties
Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 2:07 PM CST, 36 minutes earlier.
Area forecast discussion, Feb 20, 2:07 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
207 PM CST Mon Feb 20 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM ...
(This evening through Tuesday night)
Issued at 203 PM CST Mon Feb 20 2023
A closed upper-level trough is currently just off the west coast of
the Baja Peninsula. The trough is going to move roughly east through
6PM Tuesday before lifting northeast. Until it begins to lift
northeast, strong westerly 500mb flow will be present.
850mb winds, which is in the upper half of the mixed layer today,
are strongest in the southwest Texas Panhandle which lines up well
with where the strongest winds are expected to be today. Have issued
a wind advisory for Deaf Smith county. Low to mid 70 degree highs
are expected in the southern Texas Panhandle. A weak surface low
will push through the northern Panhandles this evening bringing
clear skies, northerly winds, and a cooler airmass. It'll be brief
lived as surface winds become southerly by 6AM Tuesday.
As stated previously, 500mb winds won't change much for most of
Tuesday. However, the mixed layer is expected reach or nearly reach
700mb, and winds at 850mb and 700mb will be stronger. Therefore,
expecting Tuesday to be a windier day than today...mainly the
western half of the Panhandles. Currently expecting sustained winds
of 30-35 mph, possibly reaching up to 40 mph in some areas. Gusts
will largely be around 45-55 mph. The NBM 90th percentile gusts
indicate potential gusts exceeding 58 mph mainly along a corridor
from DHT to just southwest of GUY and this is supported by GFS
momentum transfers in BUFKIT (one of the more aggressive. That
said cloud cover could help limit max winds slightly. For now,
will issue a high end Wind Advisory for roughly the WRN 3-4
columns of counties, but parts of this may need to be upgraded to
a High Wind Warning in future updates.
A shortwave will move through the area Tuesday evening and into the
overnight hours with good mid level moisture advection shown across
the SE half of the area. There is a chance for rain in the
southeastern counties between 12AM-6AM Wednesday, but not much rain
is expected...generally less than 0.05". Model forecast soundings,
especially the CAMs, indicate some elevated instability with this
activity. Chose not to include thunder in the grids, but will be
monitoring this possibility given strong lift seen in H7-H3 vector
convergence fields.
.FIRE WEATHER...
Tuesday...
While there may not be much or any RH contribution given 15-20
Percent min RH, wind RFTIs of 4 and ERCs in the 60-80th percentile
still support upgrading the Fire weather Watch to a warning in the
east. ERC percentiles in the west are a bit lower placing that area
in the RFD/RFW choice category on the decision nomogram. Given high
winds forecast, we will opt for Red Flag there as well which means
upgrading the entire watch to a warning for Tuesday.
Vanden Bosch/Gittinger
&&
.LONG TERM ...
(Wednesday through next Sunday)
Issued at 203 PM CST Mon Feb 20 2023
Overview:
Strong to very strong winds are anticipated on Wednesday. This
will result in elevated to critical fire weather conditions across
the entire Panhandles in addition to damaging wind gusts. An
arctic airmass is also forecast to come in behind a cold front on
Thursday, and the big question is the southward progression of
this front. There is a chance that airmass gets hung up across the
Central Plains, and only a glancing blow of arctic air enters the
northeastern parts of the Panhandles. In other words, a sharp
gradient of high temperatures could develop across the Panhandles
Thursday afternoon. Lastly, there is a chance for rainfall late in
the forecast during the Sunday and Sunday night timeframe. Since
all the impacts are associated with Wednesday, this discussion
will focus mainly on this day for wind and fire weather.
Further Details:
By Wednesday morning, the closed low that was once over the
Pacific/Baja will be absorbed into the mean flow, and the outcome
is a shortwave passing right over the Panhandles Wednesday
morning. We could have some lingering precipitation chances (see
"short term") that continues into Wednesday morning, but it does
appear that these chances will be coming to an end. There will
also be lee cyclogenesis at the surface on going WEdnesday
morning. That surface low center could be over northern parts of
the Panhandles by sunrise. Thanks to the upper levels, this
surface feature will slide east, and this will result in
southwesterly downsloping winds. These wind speeds will increase
during the afternoon thanks to very efficient mixing, and a tight
pressure gradient that will result on the backside of the surface
low. There is a high potential for sustained wind speeds around
30-45 mph across most of the area, and wind gusts could be as high
as 50-70 mph. The strongest wind speeds will be across the western
parts of the Panhandles along and near the New Mexico border. The
probability for wind gusts greater than 48 knots (~55mph) is
60%-90% across western portions of the area. The probability for
wind gusts greater than 56 knots (~64mph) is around 40%-60% across
the west. These are high probabilities for damaging wind gusts,
and we will likely need a high wind warning to account for this
threat. A High Wind Watch is currently in effect for Wednesday.
Additionally, given the strong winds and dry conditions, we are
also looking at elevated to critical fire weather conditions
Wednesday afternoon. The main limiting factor which could help
mitigate fires is that recent moisture, and this could limit a
more dangerous scenario tomorrow. That said, we should still
practice fire safety these coming days given the strong wind
speeds. See fire weather section for further details.
Guerrero
&&
.FIRE WEATHER...
Wednesday...
A solid RFTI of 4 is expected for Wednesday based purely on wind
speeds. We are lacking an RH component (at this time) for the
RFTI given minimum RH values of ~20 percent. However, It wouldn't
take much to see an RFTI of 5 or 6 if RH values come down a
little. Fuels do have recent moisture to work with, so there may
be pockets of less receptive fuels, but this also means areas that
missed out may have more receptive fuels--relatively speaking.
This is the most challenging aspect of fire weather during these
transition periods (e.g. winter to spring). Regardless, the wind
speeds alone warrant at least an elevated threat for fire weather
with some areas (mainly across the east) likely to see critical
conditions arise. ERC values have been slowly coming up as we
continue this dry stretch of weather, so benefits from recent
moisture may be slowly drifting away as weak overnight RH recovery
continues.
Guerrero
&&
.AVIATION...
(18Z TAFS)
Issued at 1101 AM CST Mon Feb 20 2023
VFR conditions are expected through the period. Blowing dust will
be possible today and tomorrow, particularly in the afternoon
hours. Some low-level wind shear is expected tomorrow morning...
12z to around 15z for KAMA, and 15z to around 16z for KDHT.
Otherwise... winds will be strongest and gustiest during the
daytime hours today and tomorrow.
Vanden Bosch/Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 42 71 47 67 / 0 0 20 0
Beaver OK 31 74 49 71 / 0 0 10 0
Boise City OK 29 69 39 61 / 0 0 0 0
Borger TX 38 74 49 71 / 0 0 20 0
Boys Ranch TX 37 72 44 67 / 0 0 10 0
Canyon TX 43 72 46 67 / 0 0 30 0
Clarendon TX 45 74 51 71 / 0 0 40 0
Dalhart TX 29 68 39 62 / 0 0 0 0
Guymon OK 31 72 44 67 / 0 0 0 0
Hereford TX 43 71 44 67 / 0 0 20 0
Lipscomb TX 36 74 51 71 / 0 0 20 0
Pampa TX 39 72 49 70 / 0 0 20 0
Shamrock TX 41 74 53 73 / 0 0 50 10
Wellington TX 44 77 54 74 / 0 0 60 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon to 7 PM CST Tuesday for TXZ001>020-
317.
High Wind Watch from Wednesday afternoon through Wednesday
evening for TXZ001>020-317.
Wind Advisory until 6 PM CST this evening for TXZ016.
OK...Red Flag Warning from noon to 7 PM CST Tuesday for OKZ001>003.
High Wind Watch from Wednesday afternoon through Wednesday
evening for OKZ001>003.
&&
SHORT TERM...52
LONG TERM....24
AVIATION...52Hazardous weather outlook, Feb 20, 1:15 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 115 PM CST Mon Feb 20 2023 OKZ001>003-TXZ001>020-317-210000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 115 PM CST Mon Feb 20 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Elevated fire weather conditions are expected this afternoon across the southwest and south central Texas Panhandle due to west winds of 20 to 30 mph with higher gusts along with minimum relative humidity values around 18 percent. A wind advisory is in effect for the extreme southwest Texas Panhandle through 6 pm for sustained winds of 30 to 35 mph with gusts to 55 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong winds are expected across the Oklahoma and Texas Panhandles Tuesday and Wednesday, and wind highlights will likely be needed both days. In addition, the strong winds will result in areas of blowing dust along with reduced visibilities both Tuesday and Wednesday. Elevated to critical fire weather conditions are expected to develop across the area Tuesday and Wednesday due to strong winds and low relative humidity values. A Fire Weather Watch is in effect Tuesday afternoon into the early evening for all of the Oklahoma and Texas Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions this afternoon through Wednesday.
In the hours before
Local storm report, Feb 20, 1:08 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
108 PM CST MON FEB 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM NON-TSTM WND GST 2 WNW HEREFORD 34.83N 102.42W
02/20/2023 M64 MPH DEAF SMITH TX MESONET
MESONET STATION 42 HEREFORD 2NW. ADDITIONAL
GUSTS EXCEEDED 58 MPH AT 1226 AND 1247 PM
CST.
&&
MJGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:22 AM CST | Fire Weather Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 11 hr |
| Feb 20, 11:19 AM CST | Wind Advisory | AMA | Deaf Smith | 7 hr |
| Feb 20, 2:30 PM CST | High Wind Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 35 hr |
| Feb 20, 2:30 PM CST | Wind Advisory | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 8 more | 28 hr |
| Feb 20, 2:43 PM CST | Fire Weather Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 35 hr |
Nearby
Red Flag Warnings in Texas, 2023Red Flag Warnings in Oklahoma, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.